Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 6, 2020, 12:09 PM EST for Lancaster County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2020, 12:09 PM EST (17:09 UTC)
- Expired
- Feb 6, 2020, 12:45 PM EST
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 6, 10:12 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WUUS52 KCAE 061709
SVRCAE
SCC057-061745-
/O.NEW.KCAE.SV.W.0018.200206T1709Z-200206T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1209 PM EST Thu Feb 6 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in central South Carolina...
* Until 1245 PM EST.
* At 1208 PM EST, severe thunderstorms were located along a line
extending from near Paw Creek to near Lockhart, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indian Land, Andrew Jackson State Park, Van Wyck, Carolina Commons
Shopping Center and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM EST for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3493 8078 3483 8080 3482 8090 3483 8090
3484 8087 3490 8088 3493 8086 3498 8089
3499 8089 3501 8091 3503 8090 3507 8090
TIME...MOT...LOC 1708Z 275DEG 34KT 3526 8099 3473 8150
HAIL...<.75IN
WIND...60MPH
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 11:00 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 6, 11:00 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1100 AM EST Thu Feb 6 2020
.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.
The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.
The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front will be unstable. Upstream observations indicate
surface-based CAPE around 500 J/kg. The KCAE 88D confirms a
strong h85 jet with speeds near 60 knots. The high-resolution
models have been consistent with thunderstorms this afternoon
and evening. The high shear and sufficient instability supports
severe thunderstorms which should spread from west to east along
the low-level jet. Damaging winds are the main threat but a few
tornadoes are possible in both discrete cells ahead of and
along the QLCS. Max temps will be in the low to mid 70s this
afternoon. Given the strength of the low-level jet...potential
mixing will result in gusty winds ahead of the front. Expect
gusts around 35 mph. We have posted a Lake Wind Advisory.
Flooding concern...flash flood watch in effect. Threat may be
greatest in the SC Piedmont and west Midlands where Flash flood
guidance is lower but generally expect 2 to 3 inches of rain
with locally higher amounts across the region.
The cold front is forecast to move through the area around
midnight with showers diminishing. The guidance was close with
lows in the mid 40s to lower 50s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
By Friday, the area of low pressure and associated cold front
will be moving farther away from the region. Much drier air
will be filtering into the region from the west. The storm
system will continue to deepen as it moves northeast. This will
produce a tight pressure gradient across the region during the
day Friday, then weakening Friday night. Model soundings
indicate strong mixing will occur behind the system Friday
producing windy conditions across the Midlands and Central
Savannah River Area. A Lake Wind Advisory is in effect until
early Friday evening. Winds will be sustained from the west
/west-southwest at 20 to 30 mph with frequent gusts around 35
mph.
High pressure will build into the region Friday night into early
Saturday bringing fair conditions and seasonable temperatures to
the region. An upper-level disturbance will cross the region
Saturday afternoon. Moisture will be limited, but there will be
a small chance of a few showers, especially across the northern
Midlands. Temperatures will be slightly below normal with
readings in the lower 50s northern Midlands to upper 50s across
the eastern Midlands and CSRA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fast moving upper trough will exit the region late Saturday
night across the Midlands and CSRA and will continue with a
slight chance of a shower.
High pressure over the Tennessee Valley will build eastward into
the the Mid Atlantic States Sunday through early Monday.
However, the pattern will once again become quite active across
the Carolinas and Georgia beginning Monday night into the middle
of next week. A slow moving frontal boundary will approach the
region. This will bring the chance for additional showers, along
with the possibility of thunderstorms Tuesday. Winds will shift
to the southeast and south bringing warmer and more moist air
into the region. Temperatures will be on the rise into next
week with afternoon highs rising into the 60s/lower 70s and
overnight lows in the 50s.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.
EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
077.
Flash Flood Watch through late tonight for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
Flash Flood Watch through late tonight for SCZ016-018-020>022-
025>028-030-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Feb 6, 6:13 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 613 AM EST Thu Feb 6 2020 GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Northern Lancaster-Southern Lancaster- 613 AM EST Thu Feb 6 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ077-SCZ029-031-035>038-041-071115- Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 613 AM EST Thu Feb 6 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:52 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 24 hr |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Chesterfield, Marlboro | 21 days |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Orangeburg | 21 days |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 69 hr |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Newberry, Union | 4 days |
| Feb 6, 10:11 AM EST | River Flood Warning | CAE | Lexington, Richland | 5 days |
| Feb 6, 1:16 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Feb 6, 1:18 PM EST | Tornado Warning | CAE | McCormick | 27 min |
| Feb 6, 1:23 PM EST | Areal Flood Advisory | CAE | Lancaster | 4 hr |
| Feb 6, 1:26 PM EST | Areal Flood Advisory | CAE | McCormick | 4 hr |
| Feb 6, 1:51 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Feb 6, 2:11 PM EST | Severe Thunderstorm Warning | CAE | Newberry | 49 min |
| Feb 6, 2:14 PM EST | Areal Flood Advisory | CAE | Edgefield, Fairfield, McCormick, Newberry, Saluda | 4 hr |
| Feb 6, 2:28 PM EST | Tornado Warning | CAE | Aiken, Edgefield | 32 min |
| Feb 6, 2:32 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 28 min |
| Feb 6, 2:33 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Feb 6, 2:34 PM EST | River Flood Warning | CAE | Kershaw | 5 days |
| Feb 6, 2:34 PM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 8 days |
| Feb 6, 2:35 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 16 days |
| Feb 6, 2:38 PM EST | Areal Flood Advisory | CAE | Fairfield | 4 hr |
| Feb 6, 2:58 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 36 min |
| Feb 6, 2:59 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 46 min |
| Feb 6, 3:10 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 1 more | 50 min |
| Feb 6, 3:14 PM EST | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Feb 6, 3:38 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 37 min |
| Feb 6, 3:54 PM EST | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 3 hr |
| Feb 6, 4:02 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more | 43 min |
| Feb 6, 4:07 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 38 min |
| Feb 6, 4:29 PM EST | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Orangeburg | 3 hr |
| Feb 6, 4:39 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 51 min |
| Feb 6, 4:43 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Kershaw, Lee, Richland, Sumter | 62 min |
| Feb 6, 4:51 PM EST | Tornado Warning | CAE | Barnwell | 23 min |
| Feb 6, 5:14 PM EST | Special Weather Statement | CAE | Calhoun | 31 min |
| Feb 6, 5:19 PM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more | 3 hr |
| Feb 6, 5:19 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 41 min |
| Feb 6, 5:31 PM EST | Special Weather Statement | CAE | Lee | 44 min |
| Feb 6, 5:35 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 40 min |
| Feb 6, 5:47 PM EST | Special Weather Statement | CAE | Clarendon | 58 min |
| Feb 6, 6:12 PM EST | Areal Flood Advisory | CAE | Edgefield, McCormick, Newberry, Saluda | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.